Alert archive / Colorado / Freeze Watches in 2018
Freeze Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze watch at Oct 8, 2018, 2:58 PM MDT for 13 counties in Colorado. It took effect at Oct 10, 2018, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 8, 2018, 2:58 PM MDT (20:58 UTC)
- In effect from
- Oct 10, 2018, 12:00 AM MDT
- Expired
- Oct 9, 2018, 2:47 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 42 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze watch went out at Oct 8, 11:26 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Oct 8, 11:26 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Mon Oct 8 2018 .SHORT TERM...(Today and tonight) Issued at 445 AM MDT Mon Oct 8 2018 Currently... Closed upper low was located over east central AZ. Lots of clouds and showers were over the region at 3 am, with the brunt of the activity over the Pikes Peak region and far eastern plains. Showers were also likely ongoing in the higher terrain, but most high elevations obs were not reporting much in the way of precip early this morning. Surface low was located vicinity KLHX. Breezy northerly flow was occurring on the backside of this low down the I-25 corridor region with temps in the 30s and 40s. Over the far eastern plains temps were in the 50s with generally easterly winds. It was quite moist out east with dwpts in the U40s to L50s. Today... Surface low will remain over the southeast plains today as upper low moves very slowly east. Temps across the plains will vary considerably with temps remaining in the 30s and 40 over N El Paso county while down in Baca county temps will be well into the 60s. As for precip, guidance showing some 700 mb south-southeast winds, and this combined with the gusty northerly sfc winds should keep a good chance of showers along the I-25 corridor today, especially from Walsenburg northward to the Palmer Divide. By later today, the dry slot associated with the upper low will start to advect drier air just off the surface across the plains and this should cause precip to decrease (but not end) from south to north as the afternoon progresses. Mountains will see showers continuing, especially the San Juans. Tonight... Somewhat drier air moves in aloft and precip will significantly decrease most areas. Closed low will lift north-northeast and trough will open up and height gradient aloft will weaken. However anticipate lots of lower clouds over most of the region and low cigs and fog will be the main weather concerns for tonight. Best chance of showers will be over the far eastern plains with mtns, especially contdvd region. Freezing temps are forecasted in the San Luis Valley and El Paso county tonight and a freeze watch remains in affect for these regions. Tentatively plan on letting the day shift see latest 12 UTC data and allow them to upgrade to a warning later this AM. .LONG TERM...(Tuesday through Sunday) Issued at 445 AM MDT Mon Oct 8 2018 Tuesday and Tuesday Night... Ageostrophic circulations around a meridional oriented jet streak located over the eastern plains, differential vorticity advection, and surface north to northeasterly upslope flow up the Raton Mesa will produce rain showers throughout the day on Tuesday. Some models indicate that the plains will experience some snow, especially south of the hwy 50 corridor, but I think the surface temperatures will be too warm. The mountains should see some snow throughout the day as passing shortwave disturbances, general upslope flow up the mountains (especially the San Juan, La Garita, and Sawatch Mountains), and snow levels ranging from 8,000 feet to 9,000 feet. Some areas in the San Juan Mountains can see around 5 inches of fresh snow accumulation throughout the day on Tuesday. The high temperature forecast across the plains is another tricky portion of the forecast due to a shallow cold air mass. MOS guidance for Trinidad, for example, suggests that the high temperature on Tuesday will either be 45F or 55F. The temperatures swing is in response to if the northerly winds mix the out the inversion during the daytime, or not. The temperature grids currently show a weak mixing, more so as the map trends southerly. The mountain valleys will not see the full effect of the cold air intrusion, with temperatures warmer in the San Luis Valley than the plains. Freezing temperatures will be observed overnight over the plains, especially over Huerfano and Las Animas Counties, which may warrant a Freeze Watch for the first hard freeze of the season. Though, while discussing issuing the highlight, we decided to let the next model run to be the deciding factor. Confidence is high that the previously mentioned counties will likely need a Freeze Watch. The rest of the plains are more on the marginal side, with low temperatures expected to drop to around freezing and slightly above. Wednesday through Thursday Night... Another trough will bring precipitation, mainly in the form of snow, to the mountains. As the trough begins to propagate towards Colorado, efficient west to southwest winds will produce upslope flow over the San Juan, La Garita, and Sawatch Mountains. High temperatures across the plains will increase for Wednesday and Thursday as slight ridging in the upper level flow. The temperatures experienced will still be below "normal" for this time of the year, due to weak southeasterly upslope flow at the surface. The far eastern plains may see some rain on Thursday night in to Friday morning as a weak cold front propagates through. The I-25 corridor will likely be shadowed due to the downslope flow, but the dynamics may be strong enough to overcome the downslope flow over the far eastern plains. Friday through Sunday... Much uncertainty exists for this forecast due the next upcoming trough interacting with the now Hurricane Sergio propagating over the Southwestern U.S. The GFS indicates that southern Colorado will experience much in the form of precipitation, likely all rain due to the tropical origin of the moisture, but the ECMWF shows that we will have next to no precipitation due to a more progressive development of the tropical disturbance. Overall, stay tuned for updates. ~Skelly && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1103 AM MDT Mon Oct 8 2018 MVFR to IFR conditions expected across the plains today with another round of showers spreading across KCOS and KPUB through the afternoon dropping conditions into the IFR category at times. This wave will lift north of the area with conditions improving into the MVFR category through the evening. Cigs may drop again into the IFR category with some patchy fog developing tonight across the plains. Another round of rain will lift northward into both terminals Tuesday morning with cigs ranging from IFR to MVFR. KALS will see VFR conditions through the next 24 hours though VFR cigs will be possible at times with VCSH in the afternoon and evening. Gusty southwest winds 15 to 25 kts will decrease this evening. Another round of showers will be possible on Tuesday as the upper low lifts across the region. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT tonight for COZ068. Freeze Watch from late tonight through Tuesday morning for COZ069>071-084-085. && SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...KT
Hazardous weather outlook, Oct 8, 11:05 AM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Mon Oct 8 2018 COZ058>089-093>099-091715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Mon Oct 8 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Periods of snow will fall across the mountains and very high valleys through tonight. Two to 4 inches of new snow will be possible. Isolated embedded thunderstorms will be possible across the mountains and far southeast plains this afternoon and evening. Over the Palmer Divide, snow showers will be possible today, but no accumulations on roadway surfaces are expected. Freezing temperatures will be possible tonight across all of the San Luis Valley and El Paso county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow, heavy at times, is expected to accumulate above 8,000 feet over the mountains Tuesday and Tuesday evening. The Sawatch mountains will continue to see light to moderate snow intermittently throughout the rest of the week and into the weekend. Winds gusts may cause low visibilities over mountain passes and higher elevated roads during periods of heavy snowfall. Slick driving conditions are also expected over mountain passes and higher elevation roads. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the higher terrain today. 31/31
In the hours before
Local storm report, Oct 8, 2:04 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HEAVY RAIN 1 NE LA JUNTA 37.99N 103.53W
10/08/2018 M1.16 INCH OTERO CO TRAINED SPOTTER
FELL OVER THE PAST 24 HOURS.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 2:58 PM MDT | Freeze Warning | PUB | Alamosa, Conejos, Costilla, El Paso, Rio Grande, Saguache | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.